Texas, 2018

Hail and Damaging Wind in Texas, April 21, 2018

April 21, 2018 · NWS FWD · 32 events in 8 counties and zones

Another April cold front brought a round of scattered to numerous showers and thunderstorms on Saturday April 21. Some storms became severe and produced mainly large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Another April cold front brought a round of scattered to numerous showers and thunderstorms on Saturday April 21. Some storms became severe and produced mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 21, 5:59 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Apr 21, 5:59 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Fort Worth TX
659 AM CDT Sat Apr 21 2018

.AVIATION...
/12Z TAFS/

Morning satellite and surface observation data show that low
clouds continue to spread north and east with MVFR/IFR cigs/vis
now located from Mineral Wells to Waco and back to the southwest.
We can expect these lower cigs to continue to spread into the
region as low level moisture is pulled northward. Radar imagery
shows a large area of mainly showers to the northwest of the major
airports but there are some embedded thunderstorms as well.
Through the remainder of the morning, there should be an increase
in the coverage of showers across much of North Texas and we'll
show an abrupt deterioration in conditions around 14Z. For now,
we'll keep mainly showers through the morning, although they may
be accompanied by a period of IFR cigs through midday into the
early afternoon hours.

Later this afternoon as the whole storm system moves east, a cold
front will begin to move into the region. Scattered thunderstorms
are expected to develop by 21-22Z to the northwest of the major
airports and should consolidate into a broken line into the
evening hours. We'll include a VCTS in the Metroplex at 23Z with a
TEMPO for TSRA from 23-01Z. Convective chances will be 1-2 hours
later at Waco. The afternoon/evening thunderstorms will be
accompanied by a cold front and wind shift to the northwest. MVFR
cigs are expected to persist through the overnight after the
precipitation has ended with some clearing expected later in the
day on Sunday.

Dunn

&&

.SHORT TERM... /Issued 257 AM CDT Sat Apr 21 2018/
/Today and Tonight/

After a couple of fantastic days across North Texas to end the
week, changes are rapidly occurring to start the weekend.
Water vapor imagery shows a large upper low moving out of the
4-corners region and into the Plains early this morning. As it
does, strong low level warm moist advection is helping an already
large cloud shield expand north and east. Most areas will be
overcast by sunrise with cloud heights falling through the
morning.

Regional radar imagery shows that most of the ongoing showers and
thunderstorms are still mainly across Oklahoma, but as stronger
warm advection spreads south and east beneath an increasingly
diffluent upper jet, we should see an expansion southward of the
showers and thunderstorms through the morning hours. The best
combination of moisture and lift will persist across North Texas
through early afternoon as a surface low over West Texas starts to
move eastward. The exact track of this low will have implications
mainly on our temperature forecast, as the warm sector will remain
to the east and south of the track. We should see temperatures
warm into the upper 70s across our southwest counties while areas
north of I-20 to the Red River will likely stay in the 60s.

Highest rain chances through midday should be across the northern
half of the CWA closely tied to the strong low level warm
advection. As the upper low continues eastward, this initial wave
of precipitation will also begin to shift east. A cold front will
begin to slide southward into the region this afternoon, and will
likely serve as a focus for additional showers and a few
thunderstorms into the evening hours. Given the extent of the
cloud cover currently observed, it appears unlikely that we'll see
significant breaks and destabilization this afternoon ahead of the
cold front. That being said, several of the high-resolution
models do show thunderstorms developing along the cold front late
this afternoon into the evening. There will be an axis of
instability, aided by steepening lapse rates in vicinity of the
upper low, along and ahead of the cold front late this afternoon
across our northwest counties into the I-35 corridor. Scattered
thunderstorms that develop along the front could become semi-
organized given the strong deep layer shear although there should
be a tendency for them to quickly become elevated. These would
pose mainly a low- end severe hail risk. If any storms can
actually become surface based ahead of the front then they would
have an attendant damaging wind threat.

Precipitation should end from west to east tonight with slightly
cooler air spilling into North Texas along with breezy northwest
winds. Low level moisture will linger through the night with
cloudy conditions persisting.

Dunn

&&

.LONG TERM... /Issued 257 AM CDT Sat Apr 21 2018/
/Sunday Onward/

While showers and thunderstorms will have exited the forecast area
by Sunday morning, cloud cover will linger through much of the day
as moisture wraps around the departing low. Our western zones may
begin clearing out by midday, but expect our northeastern areas
to remain overcast into the afternoon. Have kept temperatures
cooler in these areas with highs likely struggling to reach the
mid 60s, but temperatures will climb into the 70s to the west and
south where some sunshine will occur in the afternoon. Breezy
northwest winds at 15-25 mph will prevail through much of the
day.

It will be a dry start to the week with a gradual warm-up as upper
ridging occurs between systems. Highs will climb into the 70s on
Monday with some 80s likely by Tuesday. Moisture however, will be
slow to return during this time without a favorable southerly
fetch, and dewpoints are expected to hold in the 50s. Moisture
return will not be aided by the next approaching shortwave which
will be pivoting through northwest flow aloft over the Central
Plains late Tuesday. This storm track is quite unfavorable for
pulling moisture back into the region which will limit the extent
of rain and thunderstorm chances as it arrives on Wednesday.

By Wednesday morning, the upper disturbance will be on our
doorstep along with its attendant cold front. Showers and a few
thunderstorms should accompany the front's passage as it moves
through the forecast area throughout the day. Barring any drastic
changes to the anticipated environment, strong or severe storms
appear unlikely, owing to a lack of instability due to meager low-
level moisture and unimpressive lapse rates. Models still disagree
with the timing of the front with the GFS being several hours
faster than the latest ECMWF, and these timing inconsistencies
will likely continue for a couple more days. Regardless, Wednesday
will be substantially cooler and rainy for a large portion of the
forecast area. High temperatures will likely occur in the morning
prior to the front's arrival, and many areas may spend the
majority of the day in the 50s under cloudy skies.

A lull in rain chances should occur on Thursday with a slight
rebound in temperatures, but the break will be short lived as
another northern stream shortwave dives southward by Friday.
Models have been quite variable through the extended portion of
the forecast, so confidence remains low for next Fri/Sat at this
time. However, a second strong shortwave and some lingering
moisture warrants the inclusion of some low PoPs to end the week.
Temperatures are expected to remain near or slightly below normal
during this time period.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    67  52  69  50  75 /  90  30   5   0   0
Waco                71  52  71  49  77 /  50  40   5   0   0
Paris               65  52  64  50  70 / 100  80  10   0   0
Denton              65  50  67  48  74 / 100  30   5   0   0
McKinney            65  51  65  49  73 / 100  50  10   0   0
Dallas              68  52  68  51  75 /  90  40  10   0   0
Terrell             66  53  67  50  75 /  90  60  10   0   0
Corsicana           68  54  69  50  75 /  70  60  10   0   0
Temple              73  53  74  50  77 /  50  40   5   0   0
Mineral Wells       69  49  69  45  75 /  80  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 21, 1:58 AM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
258 AM CDT Sat Apr 21 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-220800-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
258 AM CDT Sat Apr 21 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
An increase in thunderstorms is expected across the region this
morning. Thunderstorms will become more numerous in North Texas
throughout the day with coverage remaining more scattered across
Central Texas. The main hazard through early afternoon will be cloud
to ground lightning.

Later this afternoon or evening, a few strong or possibly severe
storms may occur along a southeastward-moving cold front. Hail near
the size of quarters and strong winds would be the main hazards if
stronger storms are able to develop. In addition, heavy rain may pose
a threat for minor flooding, especially along and north of
Interstate 20. Storms are expected to end from west to east Saturday
night into early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorm chances will return to all of North and Central Texas
Tuesday night through Wednesday night, and again on Friday.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested late this afternoon or
evening.

In the hours before

Special weather statement, Apr 21, 8:06 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
906 AM CDT SAT APR 21 2018

TXZ091-092-102-211430-
Cooke TX-Montague TX-Wise TX-
906 AM CDT SAT APR 21 2018

...SPECIAL WEATHER STATEMENT...

At 906 AM CDT, Doppler radar was tracking a strong thunderstorm near
Forestburg, or 16 miles north of Decatur, moving northeast at 55 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Gainesville, Muenster, Lindsay and Forestburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3383 9718 3383 9720 3380 9721 3378 9719
      3376 9719 3372 9716 3372 9711 3375 9708
      3371 9703 3330 9758 3345 9774 3387 9729
      3386 9726 3389 9724
TIME...MOT...LOC 1406Z 224DEG 48KT 3347 9755

58
Special weather statement, Apr 21, 8:45 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
945 AM CDT SAT APR 21 2018

TXZ092-102-103-211530-
Denton TX-Cooke TX-Wise TX-
945 AM CDT SAT APR 21 2018

...SPECIAL WEATHER STATEMENT...

At 945 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Decatur, moving northeast at 55 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Gainesville, Sanger, Decatur, Krum, New Fairview, Callisburg, Lake
Kiowa, Ray Roberts Park Johnson Branch and Valley View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3363 9694 3351 9694 3309 9743 3324 9759
      3372 9712 3372 9711 3375 9708
TIME...MOT...LOC 1445Z 221DEG 46KT 3325 9743

58

The radar

The Dallas/Ft Worth radar (KFWS), 89 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

31 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Denton

When
April 21, 9:00 AM CST
Where
Denton County, 1.15 mi E of Bolivar
Measured
0.75 in hail
Reported by
Public
Coordinates
33.370, -97.250

A public report indicated penny-sized hail approximately 4 miles west of the city of Sanger, TX.

Hail, Palo Pinto

When
April 21, 3:00 PM CST
Where
Palo Pinto County, 1.74 mi W of Graford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.930, -98.280

A trained spotter reported quarter sized hail approximately 2 miles west of the city of Graford, TX.

Hail, Palo Pinto

When
April 21, 3:06 PM CST
Where
Palo Pinto County, 0.69 mi S of Oran
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.940, -98.150

Amateur radio reported quarter sized hail near the intersection of Hwy 254 and FM 52 approximately 1 mile south of the city of Oran, TX.

Thunderstorm Wind, Palo Pinto

When
April 21, 3:06 PM CST
Where
Palo Pinto County, Graford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.930, -98.250

A trained spotter reported power lines down and dumpsters blown over in the city of Graford, TX.

Hail, Palo Pinto

When
April 21, 3:09 PM CST
Where
Palo Pinto County, 1.8 mi SE of Graford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.910, -98.230

A trained spotter reported half-dollar sized hail approximately 2 miles southeast of the city of Graford, TX.

Hail, Parker

When
April 21, 3:34 PM CST
Where
Parker County, Peaster
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.870, -97.850

Amateur radio reported quarter sized hail in the city of Peaster, TX.

Hail, Palo Pinto

When
April 21, 3:49 PM CST
Where
Palo Pinto County, Mineral Wells
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.800, -98.100

Amateur radio reported penny-sized hail in the city of Mineral Wells, TX.

Hail, Palo Pinto

When
April 21, 3:50 PM CST
Where
Palo Pinto County, Mineral Wells
Measured
1 in hail
Reported by
Public
Coordinates
32.800, -98.100

A public report indicated quarter-sized hail in the city of Mineral Wells, TX.

Hail, Parker

When
April 21, 3:54 PM CST
Where
Parker County, 3.57 mi SE of Peaster
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.840, -97.800

Amateur radio reported nickel sized hail on FM 51 approximately 5 miles north of the city of Weatherford, TX.

Hail, Palo Pinto

When
April 21, 4:01 PM CST
Where
Palo Pinto County, Metcalf Gap
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.720, -98.430

Amateur radio reported penny sized hail in the city of Metcalf Gap, TX.

Hail, Parker

When
April 21, 4:02 PM CST
Where
Parker County, 2.76 mi S of Bennett
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.680, -98.050

Amateur radio reported penny sized hail on the Brazos River at Interstate 20 approximately 5 miles south-southwest of the city of Millsap, TX.

Hail, Parker

When
April 21, 4:08 PM CST
Where
Parker County, 4.85 mi ENE of Lake Weatherford
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.800, -97.600

Amateur radio reported half-dollar sized hail off of Farmer Road approximately 4 miles north of Interstate 20, or about 4 miles northeast of the city of Willow Park, TX.

Hail, Parker

When
April 21, 4:26 PM CST
Where
Parker County, 7.02 mi E of Dennis
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.630, -97.800

Amateur radio reported golf ball sized hail approximately 10 miles south of the city of Weatherford, TX.

Hail, Parker

When
April 21, 4:26 PM CST
Where
Parker County, 4.06 mi ENE of Dennis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.650, -97.860

A trained spotter reported half-dollar sized hail approximately 9 miles south-southwest of the city of Weatherford, TX.

Hail, Parker

When
April 21, 4:29 PM CST
Where
Parker County, 7.02 mi E of Dennis
Measured
1.75 in hail
Reported by
Public
Coordinates
32.630, -97.800

A public report indicated golf ball sized hail on Tip Top Road approximately 10 miles south of the city of Weatherford, TX.

Hail, Hood

When
April 21, 4:56 PM CST
Where
Hood County, Paluxy
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.270, -97.920

Amateur radio reported nickel sized hail in the city of Paluxy, TX.

Hail, Tarrant

When
April 21, 4:59 PM CST
Where
Tarrant County, 2.32 mi E of (Ftw)meacham Arpt Ft
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
32.820, -97.310

Quarter sized hail was reported at the Fort Worth National Weather Service Office.

Hail, Somervell

When
April 21, 5:08 PM CST
Where
Somervell County, 4.52 mi NW of Rainbow
Measured
2 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.320, -97.750

A trained spotter reported two-inch diameter hail approximately 6 miles north if the city of Glen Rose, TX.

Hail, Tarrant

When
April 21, 5:10 PM CST
Where
Tarrant County, North Richland Hills
Measured
0.75 in hail
Reported by
Public
Coordinates
32.830, -97.250

A social media report indicated penny-sized hail near the intersection of Trinidad Drive and Westchase Drive in the city of North Richland Hills, TX.

Hail, Tarrant

When
April 21, 5:11 PM CST
Where
Tarrant County, North Richland Hills
Measured
1 in hail
Reported by
Public
Coordinates
32.830, -97.250

A social media report indicated quarter sized hail in the city of North Richland Hills, TX.

Hail, Tarrant

When
April 21, 5:15 PM CST
Where
Tarrant County, Hurst
Measured
0.75 in hail
Reported by
Public
Coordinates
32.820, -97.150

A social media report indicated penny-sized hail in the city of Hurst, TX.

Hail, Johnson

When
April 21, 5:30 PM CST
Where
Johnson County, 3.27 mi NNW of Rio Vista
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.270, -97.410

Amateur radio reported penny sized hail on the northern side of Cleburne State Park, approximately 5 miles southwest of the city of Bono, TX.

Hail, Johnson

When
April 21, 5:43 PM CST
Where
Johnson County, 5.26 mi W of Rio Vista
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.230, -97.470

Amateur radio reported nickel sized hail approximately 5 miles west of the city of Rio Vista, TX.

Hail, Johnson

When
April 21, 5:43 PM CST
Where
Johnson County, 2.72 mi WNW of Parker
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.270, -97.320

Emergency management reported nickel sized hail near the intersection of FM 1434 and FM 1224 A, approximately 4 miles south-southeast of the city of Bono, TX.

Hail, Johnson

When
April 21, 5:47 PM CST
Where
Johnson County, 2.82 mi SSE of Lake Pat Cleburne
Measured
0.75 in hail
Reported by
Public
Coordinates
32.280, -97.410

A public report indicated penny-sized hail approximately 4 miles north-northwest of the city of Rio Vista, TX.

Hail, Johnson

When
April 21, 5:54 PM CST
Where
Johnson County, Rio Vista
Measured
1 in hail
Reported by
Public
Coordinates
32.230, -97.380

A public report indicated quarter-sized hail in the city of Rio Vista, TX.

Hail, Ellis

When
April 21, 6:12 PM CST
Where
Ellis County, Midlothian
Measured
1.5 in hail
Reported by
Social Media
Coordinates
32.480, -96.980

A social media report indicated ping pong ball sized hail in the city of Midlothian, TX.

Hail, Ellis

When
April 21, 6:18 PM CST
Where
Ellis County, Ovilla
Measured
1 in hail
Reported by
Social Media
Coordinates
32.530, -96.880

A social media report indicated quarter-sized hail in the city of Ovilla, TX.

Hail, Ellis

When
April 21, 6:24 PM CST
Where
Ellis County, Midlothian
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.480, -96.980

Amateur radio reported quarter-sized hail in the city of Midlothian, TX.

Hail, Ellis

When
April 21, 6:26 PM CST
Where
Ellis County, Midlothian
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.480, -96.980

A social media report indicated half-dollar sized hail in the city of Midlothian, TX.

Hail, Ellis

When
April 21, 6:30 PM CST
Where
Ellis County, Waxahachie
Measured
1 in hail
Reported by
Social Media
Coordinates
32.400, -96.850

A social media report indicated quarter sized hail in the city of Waxahachie, TX.

Hail, Ellis

When
April 21, 6:30 PM CST
Where
Ellis County, 0.69 mi N of Service
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.460, -96.850

A trained spotter reported quarter sized hail approximately 4 miles north of the city of Waxahachie, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753364, 753366, 753371, 753379, 753372, 753373, 753374, 753375, 753376, 753377, 753378, 753388, 753389, 753390, 753391, 753392, 753393, 753394, 753395, 753396, 753397, 753411, 753412, 753413, 753414, 753415, 753416, 753417, 753418, 753420, 753421, 753422.